Indiana, 2020

Seiche in Indiana, August 10 to 11, 2020

August 10 to 11, 2020 · NWS IWX · 1 event in 1 county or zone

The initial gust front, associated with the derecho noted in a separate episode, passed over the Michigan City nearshore buoy (45170) around 4:40 pm CDT, with one foot waves being reported prior to the arrival of the storm. By 5:00 pm CDT, waves were reported at three feet, and by 6:30 pm CDT the waves peaked at six feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

The initial gust front, associated with the derecho noted in a separate episode, passed over the Michigan City nearshore buoy (45170) around 4:40 pm CDT, with one foot waves being reported prior to the arrival of the storm. By 5:00 pm CDT, waves were reported at three feet, and by 6:30 pm CDT the waves peaked at six feet. Wave action continued into the early morning hours of the 11th. No reports of flooding were received, however, near record high water levels existed with the overall angle of the winds compared to the shoreline orientation limiting flooding impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 10, 12:50 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 10, 12:50 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
250 PM EDT Mon Aug 10 2020

.SYNOPSIS...
Issued at 248 PM EDT Mon Aug 10 2020

A destructive line of severe thunderstorms with widespread damaging
winds will shift across the area late afternoon and evening before
diminishing overnight. Dry and warm weather will follow into next
weekend before a chance of showers and thunderstorms returns to the
area.

&&

.SHORT TERM...(Tonight)
Issued at 248 PM EDT Mon Aug 10 2020

Severe MCS over ern IA attm will blast ewd into wrn zones toward
21Z and into wrn OH by 00Z. Intense wake low seen post squall line
is contributing to extreme sfc gusts within the full extent of this
line segment. Expect continued organization along with some
expansion of this squall line as it carries east through aftn in
response to very unstable/moist downstream airmass. Noted
substantial and growing cold pool supports widespread sig wind gusts
through most of MI/IN portion of the CWA and perhaps extending
further through wrn OH. Ewd bending warm advection wing bears
watching too with at least some isolated pre-squall line svr storm
threat as well.

Otherwise in wake of this intense sys large scale convective
overturning should placate any additional substantial development
overnight and will just carry an isolated mention beyond mid
evening. Exception will be along swrn flank of cold pool bubble
where elevated isentropic lift may yield additional storms. For now
believe that will setup just south over nrn portion of IND CWA and
will amend later as needed.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 248 PM EDT Mon Aug 10 2020

In wake of short term storms this evening little to discuss as sfc
ridging builds across the lakes and pushes active frontal zone south
of the OH river. Not surprising 12Z med range guidance has abandoned
any potential precipitation locally until next weekend at the
earliest. Otherwise warm temps to persist within neutral thermal
advective pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 100 PM EDT Mon Aug 10 2020

Ongoing convection in Iowa is expected to propagate into the area
this evening. Latest CAMS output has arrival at KSBN 22-23Z and KFWA
00-01Z. In addition to MVFR cigs/vsbys with TSRA will also include
mention of wind gust potential...especially at KSBN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Warning from 7 PM this evening to 10 AM CDT
     Tuesday for INZ003.

     Beach Hazards Statement from 7 PM CDT this evening through
     Tuesday morning for INZ003.

MI...Lakeshore Flood Warning from 8 PM this evening to 11 AM EDT
     Tuesday for MIZ077.

     Beach Hazards Statement from 8 PM EDT this evening through
     Tuesday morning for MIZ077.

OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
UPDATE...T
SHORT TERM...T
LONG TERM...T
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 10, 1:05 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
305 PM EDT Mon Aug 10 2020

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-111915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-
305 PM EDT Mon Aug 10 2020 /205 PM CDT Mon Aug 10 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

...Destructive wind threat increasing across northern Indiana and
southwestern Lower Michigan late this afternoon into this evening...

A line of severe thunderstorms, with a history of wind gusts between
70 and 100 mph, will race east across northern Illinois this
afternoon, reaching northwestern Indiana and far southwestern Lower
Michigan by 5 PM EDT. The line will then continue racing east at 60
to 70 mph across the remainder of northern Indiana and far southern
Lower Michigan. While winds will pose the greatest risk, an isolated
tornado will be possible.

Isolated strong to severe thunderstorms could also develop ahead of
the line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There a chances for thunderstorms Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

OHZ001-002-004-005-015-016-024-025-111915-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
305 PM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This afternoon and tonight.

...Threat for damaging winds increasing across northwestern Ohio...

A line of severe thunderstorms is expected to race east across
northern Indiana during the late afternoon and early evening hours,
reaching northwestern Ohio after 7 pm EDT. Damaging wind gusts in
excess of 70 mph with isolated high gusts, will be possible. Strong
to severe thunderstorms could also develop ahead of the line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There a chances for thunderstorms Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

LMZ043-046-MIZ077-111915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-
305 PM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for southwest Michigan and the
nearshore waters of southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

...Dangerous line of thunderstorms to cause impacts across southeastern
Lake Michigan and shores of Berrien county late this afternoon into
this evening...

A line of severe thunderstorms, with a history of wind gusts between
70 and 100 mph, will race east across northern Illinois this
afternoon, and southern Lake Michigan, reaching southeastern Lake
Michigan by 5 pm EDT. These storms will n

In the hours before

Local storm report, Aug 10, 9:42 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1142 AM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     TSTM WND DMG     3 NW ROSELAND           41.75N 86.31W
08/10/2020                   ST. JOSEPH         IN   BROADCAST MEDIA

            HEALTHY LOOKING TREE PARTIALLY SNAPPED. VIA
            TWITTER. TIME ESTIMATED FROM RADAR.

&&

BROWN
Special weather statement, Aug 10, 1:12 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
312 PM EDT Mon Aug 10 2020

INZ003>005-012>016-020-022>024-MIZ077-078-102200-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-White-Cass IN-Miami-Wabash-Berrien-Cass MI-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Knox, North Judson, Bass Lake, Winamac, Francesville,
Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw,
Winona Lake, Syracuse, Mentone, Monticello, Monon, Brookston,
Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash,
North Manchester, Niles, Benton Harbor, St. Joseph, Fair Plain,
Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis,
and Marcellus
312 PM EDT Mon Aug 10 2020 /212 PM CDT Mon Aug 10 2020/

...DESTRUCTIVE LINE OF STORMS ARRIVING LATE THIS AFTERNOON...

A line of storms with a history of producing wind gusts between 70
and 100 mph is tracking through northwest Illinois. This line
will move into northwest Indiana and southwest Lower Michigan
near 5 PM EDT.

Secure outdoor items. Ensure you can receive watches and
warnings. If a warning is issued, seek shelter in a sturdy
building.

Brown

Event by event

1 seiche. Local standard time, as filed.

Seiche, La Porte

When
August 10, 3:40 PM CST to August 11, 4:00 AM CST
Where
La Porte forecast zone
Reported by
Buoy

The initial gust front, associated with the derecho noted in a separate episode, passed over the Michigan City nearshore buoy (45170) around 4:40 pm CDT, with one foot waves being reported prior to the arrival of the storm. By 5:00 pm CDT, waves were reported at three feet, and by 6:30 pm CDT the waves peaked at six feet. Wave action continued into the early morning hours of the 11th. No reports of flooding were received, however, near record high water levels existed with the overall angle of the winds compared to the shoreline orientation limiting flooding impacts.

What these are

Seiche
A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922117.